10 Signs Your Insulin Doses Aren't Optimal

Patient Expert
View as:|
1 of 10
Next
iStock

No matter which type of diabetes you have, if you're taking insulin you need to remember that the dosing prescribed by your doctor is just an educated guess. And, as an added challenge, your optimal insulin dose can change due to weight loss or gain, stress, growth hormones in/and out of the teen years, menopause, more or less exercise, and changes in what you eat. Here are 10 signs that reveal your doses are inaccurate and due for a tune-up.


iStock

Low blood sugars every day

Sure, lows are (an often dangerous) part of diabetes, especially if you take insulin. Hypoglycemia symptoms include dizziness, sweating, shakiness, hunger, mood changes, and headaches. If they’re happening daily, something needs to be adjusted. It might be your basal rates (in pumps) or your long-acting insulin dose (from pens or vials). It might be your insulin-to-carbohydrate ratio for meals, or the amount you’re taking to correct high blood sugars. It’s time to call your doctor.


iStock

And of course, the same goes for highs

Is your sugar always high after breakfast? High when you wake? High before bed? If you feel like you’re constantly battling highs, the first place to increase (with support from a certified diabetes educator, as needed) is your basal rates or long-acting insulin dose. Your background insulin doses are like the foundation of your house: it’s got to be sturdy or everything will eventually collapse.


iStock

Frequently binge-eating to treat lows

How many times a week are you treating low blood sugars with ravenous binge-eating? The average simple low doesn’t typically cause that unrelenting appetite. But a dose of insulin that is several units more than you need can leave you craving carbs for hours. Then you take more insulin to correct the high from eating too much, and the yucky cycle continues. It’s time to adjust your doses.


iStock

If your A1c is over 8 percent

Certainly, if you know you’re not trying to take proper amounts of insulin then an A1c over 8 is no mystery. But if you’re doing everything you can and you’re still above 8 percent, endocrinologist Dr. Paul Rosman says your basal rate or long-acting insulin dose is in need of a serious tune-up. When you aren’t getting enough background insulin, the entire day is a constantly battle. Continued…


iStock

How to test your basal rate

The easiest time to test basal rate is in the morning. Don’t eat past midnight the prior night. Don’t eat breakfast. Once you’re up, test your blood sugar every two hours until lunch. If blood sugar goes bellow 70 mg/dL, for instance, the test must be stopped. Discuss changing your dose with a doctor or diabetes educator based on your results.


iStock

If your A1c is between 7 to 8 percent

Dr. Rosman explains that those struggling to get their A1c below the 7 percent mark usually lack enough insulin with their meals. It’s time to determine your insulin-to-carbohydrate ratio (IRC). While an ICR doesn’t always work perfectly because of fats and proteins having some impact on blood sugars, it is crucial as a starting place when dosing for meals.


iStock

How to determine your ‘insulin-to-carbohydrate ratio’

Test your blood sugar. Eat exactly 15 g of carbohydrate. Take the fast-acting insulin dose as your doctor instructed for snacks of 15 g. Two hours later, test your blood sugar. If it’s in your goal range, your ICR is accurate (X units for every 15 g of carbs). If it’s high, you need X units for every 10 g at your next experiment. If it’s low, you need X units for every 20 g at your next experiment.


iStock

Correcting highs and plummeting low

Lows after correction doses are often caused by two things. You may be ‘stacking’ your insulin (taking insulin atop insulin that was administered recently, and thus both doses are peaking one after another). This usually happens when you’re either snacking for an extended period of time, or when you’re trying to get a post-meal blood sugar down before that earlier dose has had a chance to do its job. Continued…


iStock

The second cause of lows after trying to correct highs

Another possibility is that your Correction Factor (CF) is simply wrong...or maybe you’ve just been guessing! Your CF is the number of points 1 unit of fast-acting insulin will reduce your blood sugar in a normal environment (which means it’s been at least 2 hours since eating, no exercise, etc.). Testing your CF is straight-forward, but be sure to ask your CDE for support as needed. Continued…